Arizona, 2018

Flash Flooding and Dust Storm in Arizona, July 11, 2018

July 11, 2018 · NWS PSR · 3 events in 2 counties and zones

Thunderstorms developed across the central deserts during the afternoon hours on July 11th, and the stronger storms produced intense rainfall that led to episodes of flash flooding to the south of Phoenix, mainly across the northwest portions of Pinal County. The storms also produced gusty outflow winds that stirred up significant amounts of dust which led to dust storm conditions near the town…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the central deserts during the afternoon hours on July 11th, and the stronger storms produced intense rainfall that led to episodes of flash flooding to the south of Phoenix, mainly across the northwest portions of Pinal County. The storms also produced gusty outflow winds that stirred up significant amounts of dust which led to dust storm conditions near the town of Coolidge. Some of flash flooding impacted both highway 238 and Interstate 8 just east of the Maricopa County Line. Flooding was also observed in area washes such as the Vekol Wash to the west of the Ak Chin indian reservation. Fortunately there were no reported of accidents or injuries due to the flash flooding or dense blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 11, 12:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 11, 12:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1250 PM MST Wed Jul 11 2018

.UPDATE...
Updated discussion for Flash Flood Watch in effect until 2 am
Thursday morning for south central and southwest Arizona.

&&

.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona due to locally heavy rainfall occurring over
areas that have already received heavy rain over the past few
days. Monsoon moisture levels will continue to remain high
enough this week to cause isolated to scattered showers and
thunderstorms daily across most of the region, with chances
decreasing for the latter part of the work week before increasing
again later this weekend. Temperatures will remain near to
slightly below normal through early next week.

&&

.DISCUSSION...
Scattered showers and thunderstorms have started to develop across
portions of southwest Arizona, southeast Arizona and the higher
terrain east of Phoenix near the Maricopa-Gila County border. The
first area is associated with the larger-scale inverted trough
moving through southwest Arizona and southeast California, while
the second area is loosely associated with an MCV feature that is
currently centered over Cochise County. Although there is the
potential for gusty winds, small hail, and blowing dust with these
storms through sunset, locally heavy rainfall will be the
greatest threat. Precipitable water values are approaching 2
inches along the Lower Colorado River Valley with only very modest
decreases to the west and east, remaining above 1.5 inches just
about everywhere. Storm motions are expected to be very slow this
morning due to very weak shear and steering flow along with DCAPE
values below 700 J/kg which should promote weaker outflows that
should slow storm propagation, but continue to trigger new cells.
Area soundings suggest a relatively moist adiabatic profile to
further support the threat for very efficient rain rates, which we
have already seen occur earlier this morning across portions of
La Paz County near Bouse where approximately 2 inches fell in just
over an hour.

Although there is a large spread among hi-res models today, most
generally show the ongoing activity to continue with outflows from
storms over southeast Arizona and the higher terrain north and
east of Phoenix to support greater development later this
afternoon into this evening. There is some uncertainty on how
convection and the MCV feature over southeast Arizona will evolve,
but most models indicate that this feature will move further to
the north-northwest this afternoon and tonight. This may be able
to cause convection to last over the lower deserts and Phoenix
metro deeper into the evening hours than usually occurs when
convection gets started this early, so we will have to monitor the
potential for that. Given many areas have already received heavy
rainfall over the past few days and the environment strongly
supporting heavy rainfall into the early overnight hours, we have
issued a Flash Flood Watch for much of southwest and south central
Arizona until 2 am Thursday morning. We may have to extend this
watch further west into southeast California later this afternoon
or tonight, but for now confidence is too low to do that.

.PREVIOUS DISCUSSION...
Early this morning, it was rather quiet around the area weather-
wise, with variable amounts of mid/high level debris clouds floating
around the deserts. Monsoon moisture was in plentiful supply; the
recent 00z Phoenix sounding was almost at 2 inches and the lower
desert surface dewpoints generally ranged from mid 60s to around 70.
At 230 am, the dewpoint at Phoenix was 71. Plot data and IR/vapor
imagery showed a large inverted trof moving slowly westward thru
western Arizona and into far SE California.

Now that deep monsoon moisture is in place, until that moisture
substantially decreases we will have a threat for mainly
afternoon/evening showers and storms in the area each day,
especially over south-central Arizona. Except for minor thinning of
the moisture over the western deserts later this week, we should see
PWAT values close to 1.5 inches or higher over much of the area over
the next week at least.

For the rest of today, the aforementioned upper wave/inverted trof
will continue to weaken and shift off towards the northwest. Despite
the boundary layer being somewhat stabilized (high temps today in
the deserts will likely stay in the 90s over much of the Arizona
deserts) and steering flow only weakly southerly, the high levels of
monsoon moisture will keep our rain/storm chances elevated. As such
we will continue to see POPs in the chance category over much of the
area. For the latter portion of the work week, Thursday into Friday,
guidance is in pretty good agreement that we will see moisture
levels drop off somewhat mainly over the western deserts - areas
west of central Phoenix - as PWAT falls near or below 1.5 inches and
CAPE values become very low. The upper high becomes somewhat ill-
defined and centered off to our northwest, with weak low/mid level
steering flow from the southwest. Given decreased moisture values
and poor steering flow, storm chances really drop off especially
over the southwest deserts and into far SE California. A southwest
steering flow regime typically favors higher terrain locations to
the north and east of Phoenix with isolated convection at best over
the lower deserts. As the atmosphere dries out high temperatures
steadily climb, reaching near or around seasonal normal levels by
Friday. Expect a high of 105 in Phoenix by Friday.

Over the weekend, we can expect more favorable monsoon conditions to
return; the upper high will set up to our northwest, generally in
the vicinity of southern Nevada, and steering flow will strengthen
out of the northeast - a favorable direction to bring high terrain
storms into the deserts. In addition to better flow aloft, another
upper low/inverted trof is forecast (by both GFS and ECMWF) to move
slowly into the area out of New Mexico, bringing increasing moisture
and upper support for convection. Thus storm chances will be
increasing again over the weekend and into the early part of next
week. At the moment, due to this being several days away and
confidence rather low, we will not raise our POPs substantially but
rather show an increasing trend with deserts values staying mostly
below 30 percent and keeping chance readings confined to higher
terrain areas east of Phoenix. As moisture increases, high temps
start to trend back down with Phoenix forecast to fall to about 101
by Sunday.

For the latter portion of the extended - next Monday into Tuesday -
we will keep a relatively moderate grade monsoon forecast going each
day, keeping POPs below 30 percent over the deserts with higher
numbers over higher terrain east of Phoenix. Steering flow remains
out of the east and a bit elevated each day, moisture remains
plentiful and CAPE is modest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL: With ample
moisture remaining across the region, a chance of thunderstorms
exists for all terminals this afternoon/evening.  Thunderstorms that
do develop will generate outflows that will likely approach the
terminals out of the north/south easterly quadrants. Current TAFs
indicate an easterly switch around 01Z to account for outflows but
could be much later should they not develop. For now, have
refrained from mentioning TS or blowing dust in the TAFs as
confidence is too low but both are certainly possible this
afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly flow below 10 kts will likely continue for KIPL and KBLH
through the TAF period. However, there is a slight chance of
thunderstorms late Wednesday morning and into the afternoon which
could bring gusty and erratic winds. There is even the potential
for blowing dust with reduced visibility but not confident enough
to include in the TAF at this point.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday: Low grade monsoon conditions will exist
Friday and possibly Saturday as drier air moves over the region.
During this period, afternoon thunderstorms will mainly be confined
to the higher terrain north and east of Phoenix, however, cannot
completely rule out a few storms making their way to the lower
elevations of south-central AZ.  Despite the drier air, overnight
recoveries will still be fair to good while daytime humidity minimums
will be at or above 15-20%. More moist air works its way into the
region on Sunday and looks to stick around through early next week
bringing a possible uptick in afternoon convection. Winds will
remain light throughout our extended period except near
thunderstorms where gusty and erratic winds can be expected.
&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ531-533-534-537-
     538-540>563.

CA...None.
&&

DISCUSSION...Hopper
PREVIOUS DISCUSSION...CB
AVIATION...Wilson
FIRE WEATHER...Wilson

In the hours before

Special weather statement, Jul 11, 12:28 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST WED JUL 11 2018

AZZ530-533-112015-
Parker Valley AZ-Central La Paz AZ-
1228 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 115
PM MST...

At 1227 PM MST, Doppler radar was tracking a strong thunderstorm over
Quartzsite, or 31 miles south of Parker. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quartzsite.

This includes the following highways...
AZ Interstate 10 between mile markers 16 and 36.
US Highway 60 between mile markers 31 and 35.
AZ Route 95 between mile markers 102 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 11390 3362 11426 3390 11445 3382 11401
TIME...MOT...LOC 1927Z 169DEG 3KT 3368 11422

JS
Special weather statement, Jul 11, 1:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
109 PM MST WED JUL 11 2018

AZZ530-533-CAZ569-112100-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
109 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ AND RIVERSIDE
COUNTIES UNTIL 200 PM MST/200 PM PDT/...

At 107 PM MST/107 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Bouse, or 19 miles south of
Parker, moving north at 12 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blythe, Quartzsite, Brenda, Ehrenberg and Poston.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 39.
US Highway 60 between mile markers 31 and 37.
AZ Route 72 between mile markers 14 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11387 3359 11454 3396 11448 3407 11419
TIME...MOT...LOC 2007Z 161DEG 17KT 3386 11417

JS
Special weather statement, Jul 11, 1:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
113 PM MST WED JUL 11 2018

AZZ530-531-CAZ564-569-112100-
Kofa AZ-Parker Valley AZ-Chuckwalla Mountains CA-
Palo Verde Valley CA-
113 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...NORTH
CENTRAL YUMA...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 200
PM MST/200 PM PDT/...

At 112 PM MST/112 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Cibola, or 28 miles north of Martinez Lake, moving
northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cibola, Palo Verde and Ripley.

This includes the following highways...
AZ Route 95 between mile markers 66 and 78.
CA Route 78 between mile markers 70 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 11403 3308 11447 3337 11488 3357 11466
TIME...MOT...LOC 2012Z 132DEG 6KT 3337 11463

JS
Special weather statement, Jul 11, 1:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
128 PM MST WED JUL 11 2018

AZZ553-555-112115-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
128 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 215 PM MST...

At 127 PM MST, Doppler radar was tracking a strong thunderstorm near
Florence, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Magma, Coolidge Airport, Cactus Forest and Valley Farms.

This includes AZ Route 79 between mile markers 129 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 11160 3324 11124 3306 11120 3291 11144
TIME...MOT...LOC 2027Z 160DEG 9KT 3300 11131

CK
Local storm report, Jul 11, 1:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
143 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      1 SE GLOBE              33.38N 110.77W
07/11/2018                   GILA               AZ   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSING CLOSED BELOW
            PINAL BURN SCAR IN SIXSHOOTER CANYON AND
            KELLNER CANYON. WATER HEAVILY LADEN WITH ASH
            AS WELL AS DEBRIS.

&&

MS
Special weather statement, Jul 11, 1:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
149 PM MST WED JUL 11 2018

AZZ530-CAZ569-570-112130-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
149 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 230 PM MST/230 PM PDT/...

At 149 PM MST/149 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Midland, or 24 miles southwest of
Parker, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Poston.

This includes CA Route 95 between mile markers 20 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3386 11449 3389 11484 3408 11480 3408 11444
      3411 11441 3414 11435 3414 11431
TIME...MOT...LOC 2049Z 188DEG 6KT 3396 11465

CK

The radar

The Phoenix radar (KIWA), 52 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 dust storm. Local standard time, as filed.

Dust Storm, Northwest Pinal County

When
July 11, 2:00 PM MST to 2:30 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Public
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Thunderstorms developed across the deserts southeast of Phoenix during the afternoon hours on July 11th, and some of the stronger storms produced strong gusty outflow winds that created dust storm conditions in Coolidge. At 1400MST a report from the public was received indicating that visibility had fallen below one quarter of a mile in a dust storm. The dust storm report was from north Coolidge, near the intersection of Arizona Boulevard and Highway 287. The report came from Twitter.

Flash Flood, Pinal

When
July 11, 4:00 PM MST to 7:00 PM MST
Where
Pinal County, 12.14 mi WSW of Stanfield to 8.31 mi W of Stanfield
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
32.800, -112.162

Thunderstorms with locally heavy rain developed over the central deserts during the afternoon hours on July 11th and they affected areas south of Phoenix and between Gila Bend and Casa Grande. The heavy rain led to flash flooding along Interstate 8 just east of the Maricopa County line. According to a report from the public, at 1619MST a wash crossing a roadway was flowing rapidly; flash flooding was occurring as water levels in the wash were rising quickly. The location of the flash flooding was near the intersection of Interstate 8 and Arizona State Route 84. A Flash Flood Warning was issued for the area at 1603MST and it remained in effect until 1900MST.

Flash Flood, Pinal

When
July 11, 4:30 PM MST to 8:00 PM MST
Where
Pinal County, 12.54 mi WNW of Lirim to 7.6 mi WSW of Lirim
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.119, -112.162

Scattered thunderstorms with very heavy rain developed over the central deserts during the afternoon and early evening hours on July 11th, and they led to episodes of flooding and flash flooding to the south of Phoenix. Some of the significant flash flooding occurred along State Route 238 west of the town of Maricopa and east of the county line. According to the Arizona Department of Highways, at 1747MST flash flooding was occurring along State Route 238, near Ralston Road about 4 miles west of State Route 347. Later in the evening, a trained spotter reported flooding in the Vekol Wash near Ralston Road, a bit to the west of of the Ak-Chin Indian Community. The flooding was occurring at 1951 according to the spotter. No injuries were reported due to the flash flooding.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760362, 760282, 760296.